Ohio, 2006

Winter Storm in Ohio, February 27, 2006

February 27, 2006 · NWS CLE · 1 event in 1 county or zone

1 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 27, 3:11 AM EST, 49 minutes earlier.

Area forecast discussion, Feb 27, 3:11 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
311 AM EST MON FEB 27 2006

.SHORT TERM (TODAY THROUGH WEDNESDAY)...
WEAK LOW PRESSURE SYSTEM WILL MOVE SOUTHEAST AND REMAIN JUST NORTH
OF THE AREA TODAY AND FORCE A WEAK COLD FRONT SOUTH ACROSS THE AREA.

500 MB JET MAXIMA DIVING SOUTHEAST OUT OF THE DAKOTAS LATE THIS
MORNING AND AFTERNOON WILL ENHANCE PRECIPITATION IN THE RIGHT REAR
QUAD OF THE JET AS IT SLIPS BY.  NATIONAL RADAR LOOPS SHOWED
PRECIPITATION THAT DEVELOPED ALONG THIS FEATURE.  WILL KEEP A CHANCE
OF SNOW IN FOR ALL AREAS.  EASTERN THIRD OF THE AREA WILL LIKELY SEE
LAKE MOISTURE ENHANCEMENT TAKING PLACE WITH BETTER CHANCE OF LIGHT
SNOW THROUGH THE DAY.

LOCAL WARF MODEL SHOWS LAKE EFFECT BAND WILL DEVELOP FROM WEST TO
EAST OVER NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA LATER THIS
MORNING AND EARLY AFTERNOON AS FLOW BECOMES WESTERLY AND UPPER LEVEL
DYNAMICS ASSIST IN THIS DEVELOPMENT.  I DONT ANTICIPATE THE BAND
GETTING OUT OF HAND AS IT SHOULD BE SHORT LIVED AND WAFFLE BACK AND
FORTH THROUGH THE EVENING INTO EARLY TONIGHT.

HIGH PRESSURE WILL BUILD SOUTHEAST INTO THE AREA TONIGHT AND
MAINTAIN A NORTHWEST FLOW OVER THE AREA FOR SOME ADDITIONAL PESKY
LAKE EFFECT SNOW SHOWER ACTIVITY.  WILL REMOVE CHANCE OF
PRECIPITATION OVER THE EXTREME WESTERN QUARTER OF THE AREA. DRY AIR
IN THE MEAN RELATIVE HUMIDITY FIELDS AND STRONG RIDGING MAY LIMIT
AMOUNT OF SNOW SHOWER ACTIVITY THAT OCCURS TONIGHT IN THE EAST AS
WELL BUT WILL STILL KEEP A CHANCE IN.

THEN FOR TUESDAY...WARM FRONT TRIES TO LIFT NORTH INTO THE AREA BUT
THEN BECOMES NEARLY STATIONARY TUESDAY INTO TUESDAY NIGHT JUST SOUTH
OF COLUMBUS OH BASED ON GFS.  HAD SOME INTERESTING DISCUSSION WITH
HPC IN CHAT ABOUT THIS NEXT FEATURE AND THEY LIKED THE GFS SOLUTION
OVER THE NORTHERN TRACK OF THE NAM.

A JET STREAK IS POISED TO ROUND THE RIDGE OVER THE DAKOTAS AND RACE
SOUTHEAST INTO THE FORECAST AREA TUESDAY.  THIS FEATURE WILL BRING
ANOTHER SHOT FOR SOME PRECIPITATION TUESDAY NIGHT INTO WEDNESDAY AS
IT INTERACTS WITH STATIONARY FRONT.

I STILL THINK GUIDANCE TEMPERATURES ARE STILL ON THE WARM SIDE
COMPARED TO WHAT WILL ACTUALLY OCCUR WITH COLD POOL STILL HOLDING
STRONG. SO WILL GO SLIGHTLY LOWER THAN CURRENT FORECAST AND STAY
CLOSE TO THE MAV TEMPERATURE GUIDANCE.

&&

.LONG TERM(THU-SUNDAY)...
WILL CONTINUE THE TREND OF WARMER TEMPS IN THE FIRST PART OF THE
LONG TERM. 00Z GFSX MOS GUIDANCE SHOWED TEMPS IN THE MID 50S FOR MID
WEEK AHEAD OF THE PLAINS SYSTEM...BUT THE 12Z GUIDANCE IS COOLER DUE
TO THE WEAKER AND FARTHER S TRACK OF THE LOW WED. GIVEN THAT THE LOW
IS EXPECTED TO TRACK A LITTLE FURTHER N THAN THE 12Z GFS SHOWS...WL
KEEP TEMPS WARMER THAN 12Z MOS...BUT SLIGHTLY COOLER THAN 00Z MOS.
BEST CHANCE FOR RAIN WL BE WED NIGHT WITH FROPA. TEMPS LOOK TOUGH ON
THU AS THE COLD FRONT MAY BE MOVING THRU DURING THE DAY. WL CHANGE
ANY LEFTOVER PCPN TO SNOW OVER THE WEST THU AFTN AND THU EVENING
EAST. IT ALSO DOES NOT LOOK AS COLD BEHIND THE SYSTEM ON FRIDAY AS
THE POLAR VORTEX REMAINS LOCKED UP IN CANADA. THE ECMWF ONLY SHOWS
850MB TEMPS FALLING TO -5 TO -10C WHICH IS NOT ENOUGH FOR LES. WL
THEREFORE GO DRY FRIDAY AND SAT WITH STRONG HIGH PRES OVERHEAD. THE
ECMWF SUGGESTS THAT A WARM FRONT WILL MOVE THROUGH THE REGION ON
SUNDAY...WITH PERHAPS SOME RAIN SUNDAY AFTN.

&&

.AVIATION(06Z-06Z)...
CONDS REMAIN PRIMARILY VFR ACRS REGION ALTHOUGH LAKE EFFECT SNOW
SHOWERS HAVE DEVELOPED AS EXPECTED AND WILL IMPACT PRIMARILY KYNG
AND KERI OVERNIGHT.  XPC MVFR AT TIMES WITH SCT SNOW SHOWERS
THERE...OTRW CONT VFR THRU THE NIGHT ELSEWHERE WITH INCREASING HIGH
AND MID LVL MSTR.  NEW GUIDANCE STILL SUGGESTING DP MSTR MOVES INTO
THE AREA MONDAY ALTHOUGH DEWPTS IN THE RETURN FLOW THRU THE MIDWEST
ARE IN THE SINGLE DIGITS.  BLV MSTR MAY BE A BIT OVERDONE AND HAVE
RAISED CIGS 1KFT FROM EARLIER FCST FOR AFTN OCNL PDS.  STILL TEMPO
MVFR WITH -SHSN THRU AFTN BUT MOSTLY VFR THRU THE DAY.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.
&&

SHORT TERM...LOMBARDY
LONG TERM...MRD
AVIATION...TK
Hazardous weather outlook, Feb 26, 5:11 AM EST, 22 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
511 AM EST SUN FEB 26 2006

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-271015-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
511 AM EST SUN FEB 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEZ142>149-162>169-271015-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
511 AM EST SUN FEB 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LOMBARDY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Geauga

When
February 27, 4:00 AM EST to 9:00 PM EST
Where
Geauga forecast zone
Property damage
$40,000
Reported by
TRAINED SPOTTER
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Cold westerly winds blowing across Lake Erie caused lake effect snow showers to develop during the early morning hours of February 27th. The snow intensified after daybreak with visibilities below one half mile during the middle of the day. The most intense band affected the northern third to half of Geauga County where over 6 inches of accumulation was reported. A maximum of 7.5 inches was reported near Thompson. The snow tapered to flurries during the evening hours.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492373.